How long do you stay on meds that aren't working?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

falling apart
Regular Member


Date Joined Dec 2008
Total Posts : 61
   Posted 1/9/2009 10:26 PM (GMT -7)   
My BP husband has been treated by a GP for the past 3 months (after off and on treatment over the last 4-5 years). He was severely depressed and put on Effexor. Then he became supremely manic and they added Depakote. He has not stabilized yet (Depakote added 4 weeks ago). He has still had bouts of deep depression while on these meds (suicide and just leaving/running away were mentioned). And his mood swings are off the charts -- nothing I have ever seen before that lasts so long.

How long should he be kept on medicines that appear to be making him worse?

I am curious how patient I should be if they switch to something else.

Thanks!!!!

gilly-love
Regular Member


Date Joined Jan 2009
Total Posts : 204
   Posted 1/10/2009 3:52 AM (GMT -7)   
My heart goes out to you and your children if there are any....I was on the other side, I was mis dioganosed with bp for atleast 12 months and saw all the professionals and medicated heavily with mood stabalisers and antidepressants. Has he seen a specialist???  When the meds didn't work they diagonised me with borderline personality disorder and medicated for that....My behaviour and mood swings took its toll on my family and friends and I eventually lost them all....I was so scared, alone and lost in the world. I have found my way back to sanity and turns out i was experiencing a drug induce psycosis which can last days, weeks or even months. All the doctors, drugs and treatment only made it worse and added to it....I hope he settledowns because in my experience it is a lonely, lonely place to be when u dont have the support of family and friends what ever the case.  It can takes weeks or even months to find the right meds and when u do get it right he might turn manic and need different meds from when he is depressed......Try and hang in there, be strong and please get more than one opinion and keep nagging the docs if your still not happpy. Dont forget to get help for yourself you need to be his rock...so he knows where normal and safe is. When he goes down, support but dont go with him...when he is up stay his rock......Blah, blah, blah.   Im sorry i have babbled and probably havnt even made any sence.....Its is just a touchy subject for me.  gillxx

olivia of course
Veteran Member


Date Joined Jul 2006
Total Posts : 1523
   Posted 1/11/2009 12:23 PM (GMT -7)   

falling apart,

I just wanted to mention to you that most mood stabilizers take 6-8 weeks before their full affetcts can be felt.  This can be especially difficult when ones mood is unstable.  Sometimes the dose needs to be increased before the effects are seen.  Other times it is better to add another med or switch all together.  4 weeks may seem like a long time, but switching meds too soon might take your husband a longer time to stabilize.  Please have hime talk to his pdoc asap and find out what his options are before making a rushed decisions.  Also, please keep us updates on his status.

Hang in there!

Olivia :-)


Olivia
Bipolar Co-Moderator
Donate to HealingWell at http://www.healingwell.com/donate/

Only by seeking challenges can we hope to find the best in ourselves. ~Robert Rodriguez

Don't let your yesterday ruin your today.
 
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 08, 2016 4:55 AM (GMT -7)
There are a total of 2,734,570 posts in 301,223 threads.
View Active Threads


Who's Online
This forum has 151342 registered members. Please welcome our newest member, Auroracousland.
272 Guest(s), 4 Registered Member(s) are currently online.  Details
bigecase, maria2016, Traveler, Steve n Dallas


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer